Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Took antibiotic for middle ear infection. Have ringing ear. How to stop this?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
I've suffered tinnitus in my right ear for 5 weeks now. My eardrum was inflamed and I was diagnosed with a middle ear infection. I took antibiotics which cleared up the inflammation last week. However, the ringing persists and a campus health doctor sees that my eardrum is retracted with some unidentifiable (at least to him) material on it. What could this be? Will the ringing ever stop?
Posted Wed, 20 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. Get an Impedance Audiometry (Tympanometry) and a Pure Tone Audiogram (PTA) done. You may upload the reports here.

2. If the Tinnitus has developed due to middle ear infection, it should reduce or subside after the middle ear has healed. A Conductive Hearing Loss (CHL) due to changes in middle ear pressures or presence of fluid in the middle ear will be picked up by the Tympanogram.

3. If the Tinnitus is due to any Senori-Neural Hearing Loss (SNHL) then it may persist in spite of treatment. Decreased hearing also makes one more aware of tinnitus. Get a PTA (Pure Tone Audiogram) done. If you have a hearing loss, amplification may help mask the tinnitus.

4. If the material on the retracted eardrum is chalky white, then it is probably Tympanosclerosis. You may upload an oto-endoscopic image of your ear drums, if possible or get an ENT Specialist to examine it This will also help in ruling out any perforation or atelectasis (collapse) of the ear drum.

5. Hence the cause of the Tinnitus will indicate whether it will disappear or not.

6. Common tinnitus therapy includes ginkgo biloba, multivitamins and antioxidants. Trans-tympanic steroids and Caroverine (Tinnex) are effective in some patients. HBOT (Hyper Baric Oxygen Therapy) is another option. In middle ear problems, anti-allergic medication, decongestants, mucolytics and steam inhalation may help.

I must emphasize that in a vast majority of cases, the exact cause of Tinnitus remains unknown. Tinnitus cannot be cured, though it may disappear on its's own or be controlled by treatment.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor